Antineutrophil Cytoplasmic Antibody-associated Vasculitis Complicating Graves' Disease: Report of Two Adult Cases

Source: OAI


Two adult female patients with established Graves' disease were treated with propylthiouracil (PTU). One patient developed agranulocytosis, high fever of unknown origin and bilateral episcleritis. Another patient reported repeated attacks of common cold-like symptoms, polyarthralgia and skin purpura. There was no hematuria or proteinuria. Administration of PTU was withdrawn following identification of high myeloperoxidase-antineutrophil cytoplasmic antibody (MPO-ANCA) titer in the serum. Without steroids or immunosuppressive therapy, symptoms improved gradually in association with a fall in serum MPO-ANCA titer. We speculated that the symptoms of our two cases were due to MPO-ANCA associated vasculitis. MPO-ANCA positive vasculitis and glomerulonephritis are rare complications of PTU therapy, however, when these occur, the condition may become serious. Patients with Graves' disease treated with PTU should be carefully observed during therapy

Download full-text


Available from: Katsumi Eguchi, Dec 17, 2013
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Propylthiouracil (PTU) is known to induce myeloperoxidase antineutrophil cytoplasmic antibodies (MPO-ANCA) in patients with Graves disease (GD). Previously, we showed that serum MPO-ANCA were frequently seen in patients with GD treated with PTU. In this study, we analyzed 13 patients with positive MPO-ANCA examining a long-term clinical consequence of these patients as well as antibody titers during 5.6 +/- 3.0 years. PTU therapy was continued in 8 patients and discontinued in 5 patients. Antibody titers decreased in 7 of 8 patients who discontinued PTU therapy but remained positive in 5 patients 5 years after PTU withdrawal. The initial MPO-ANCA levels were significantly higher in those antibody titers remained positive for longer than 5 years (n=5) than in those titers turned to be negative within 5 years after PTU withdrawal (n=3) (203 +/- 256 EU and 22 +/- 2 EU, respectively, P=0.04), but there were no significant differences in age, gender, duration of PTU therapy or dosage of PTU. Among 5 patients who continued PTU therapy, 2 patients with initially low MPO-ANCA titers turned to having negative antibody. No patients had new symptoms or signs of vasculitis throughout the follow-up periods. The long-term follow-up study suggests that higher MPO-ANCA levels remain positive for years after PTU withdrawal but are rarely associated with vasculitis.
    Endocrine Journal 10/2009; 57(1):73-9. DOI:10.1507/endocrj.K09E-230 · 2.00 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Propylthiouracil (PTU)-associated vasculitis is a potentially life-threatening disease with a recent increase in the reported cases in the medical literature. This increase may suggest that some earlier cases have been unrecognized or assigned to an alternative nosology category. Although the skin can be the only organ affected by PTU-associated vasculitis, there are many reports with multiple-system involvement. Classically, the symptoms appear under a tetrad of fever, sore throat, arthralgia, and skin lesions. Cutaneous lesions in reported cases of PTU vasculitis have most commonly consisted of retiform acral, purpuric plaques, or nodules. We report a case of perinuclear antineutrophil cytoplasmic antibody–associated vasculitis developed during treatment with PTU for Grave’s disease.
    The International Journal of Lower Extremity Wounds 09/2014; 14(2). DOI:10.1177/1534734614549418 · 0.93 Impact Factor